Indiana, 2018

Strong Wind in Indiana, November 25 to 26, 2018

November 25 to 26, 2018 · NWS PAH · 6 events in 6 counties and zones

Strong low pressure moved from central Missouri to central Illinois. Gusty south to southwest winds shifted to a more westerly direction as a strong cold front associated with the low pressure system moved across the region.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong low pressure moved from central Missouri to central Illinois. Gusty south to southwest winds shifted to a more westerly direction as a strong cold front associated with the low pressure system moved across the region. Peak wind gusts were measured up to 47 mph at Evansville. Most other peak wind gusts in southwest Indiana ranged from 35 to 45 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 25, 4:56 PM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Nov 25, 4:56 PM CST, 6 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
456 PM CST Sun Nov 25 2018

.UPDATE...
Issued at 452 PM CST Sun Nov 25 2018

Updated Aviation discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 245 PM CST Sun Nov 25 2018

Main weather stories in the short term continue to lie with
strong, gusty winds this afternoon/tonight, and then with the turn
to winter temps early in the work week.

A major winter storm is already on-going across the central
Plains and Midwest. Southerly winds ahead of an advancing cold
front to the south of this system will continue to gust 30-40 mph
over southeast MO/sw IL this afternoon. However, the winds will
shift around to the west-northwest late today and increase, with
gusts up to 45 mph expected through the nighttime hours. Hence,
a wind advisory has been issued through tonight for all of se MO
and most of srn IL.

The northwest winds will usher much colder and very blustery
conditions for Monday. Many locations will stay in the 30s to near
40 for highs, despite an expected return to sunshine. In fact,
wind chills Monday afternoon may not make it out of the mid 20s
over some of our northern counties. The cold air will continue to
funnel in Monday night, with temps dipping down to near 20
degrees by sunrise Tuesday. With the surface high still off to our
west on Tuesday, things will not warm up much. Moreover, Tuesday
night may end up being the coldest night of the week as the high
settles in overhead. Will likely see some teens, esp over the
north half of the forecast area.

.LONG TERM...(Wednesday through Sunday)
Issued at 245 PM CST Sun Nov 25 2018

High pressure will be centered over the southeastern U.S. Wednesday
into Wednesday night.  Winds will become southerly across the PAH
forecast area on Wednesday, and southerly flow will persist through
the end of the week and into the weekend.   It will continue to be
unseasonably cold Wednesday with highs in the middle 30s to lower
40s, but milder air will begin filtering into the region by
Wednesday night, and the warm up will continue through Saturday.

Models show a frontal boundary lifting toward the PAH forecast area
on Thursday.  Light precipitation will spread north through the day,
briefly starting as light snow or a rain/snow mix Thursday morning,
but nothing of consequence.  Light rain will continue into Thursday
night as the boundary continues to lift north.  Chances will
decrease Friday as the boundary moves north of our area.

An approaching surface low from the southwest will result in a surge
of increasing moisture and widespread rain chances Friday night into
Saturday.  ECMWF and GFS are in pretty good agreement with
precipitation timing and indicating our best chances will be from
late Friday night and through much of the day Saturday.  Went with
high chance to likely pops for these time periods.  Dry conditions
are expected to return late Saturday night into Sunday night, but
models differ a little on when precipitation will move out.  We have
pretty high confidence in good rain chances next weekend, but
confidence is lower in the exact timing.

&&

.AVIATION...
Issued at 452 PM CST Sun Nov 25 2018

Restricted cigs/vsbys expected with fropa this evening, as gusty
winds from the south shift to the west, then northwest, with
fropa. Cigs will maintain MVFR or low VFR thru morning, then
become VFR during the daytime/particularly the planning portion
of the forecast, when scattering eventually occurs as the system
lifts out and is replaced by high pressure. That's when the
strength/gusty winds diminish as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 AM CST Monday for ILZ075>078-080>086-088-
     089-092-093.

MO...Wind Advisory until 6 AM CST Monday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...None.

&&
Hazardous weather outlook, Nov 25, 6:30 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
630 PM CST Sun Nov 25 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
630 PM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A wind advisory will be in effect tonight for the entire region.
Winds will gust from 35 to 45 mph at times. Refer to the Advisory
product for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 25, 7:30 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND GST ROUND KNOB              37.22N 88.73W
11/25/2018  M44 MPH          MASSAC             IL   TRAINED SPOTTER

&&

PATS
Local storm report, Nov 25, 7:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     NON-TSTM WND GST 5 S WOLF ISLAND         36.67N 89.21W
11/25/2018  M47 MPH          MISSISSIPPI        MO   MESONET

&&

PATS
Local storm report, Nov 25, 8:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
803 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     NON-TSTM WND GST PADUCAH                 37.07N 88.64W
11/25/2018  M48.00 MPH       MCCRACKEN          KY   ASOS

0727 PM     NON-TSTM WND GST CAPE GIRARDEAU          37.31N 89.55W
11/25/2018  M45.00 MPH       CAPE GIRARDEAU     MO   ASOS

0738 PM     NON-TSTM WND GST POPLAR BLUFF            36.76N 90.41W
11/25/2018  M44.00 MPH       BUTLER             MO   ASOS

&&

PATS
Local storm report, Nov 25, 8:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     NON-TSTM WND GST CARMI                   38.09N 88.17W
11/25/2018  M40.00 MPH       WHITE              IL   AWOS

0815 PM     NON-TSTM WND GST MURRAY                  36.61N 88.32W
11/25/2018  M41.00 MPH       CALLOWAY           KY   AWOS

0815 PM     NON-TSTM WND GST SIKESTON                36.88N 89.58W
11/25/2018  M40.00 MPH       SCOTT              MO   AWOS

0817 PM     NON-TSTM WND GST FORT CAMPBELL NORTH     36.65N 87.46W
11/25/2018  M40.00 MPH       CHRISTIAN          KY   AWOS

&&

PATS
Local storm report, Nov 25, 9:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
914 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST HICKMAN                 36.56N 89.19W
11/25/2018  M40.00 MPH       FULTON             KY   MESONET

            KENTUCKY MESONET

0900 PM     NON-TSTM WND GST 5 S WOLF ISLAND         36.67N 89.21W
11/25/2018  M46.00 MPH       MISSISSIPPI        MO   AWOS

&&

PATS
Local storm report, Nov 25, 9:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CST SUN NOV 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND GST MAYFIELD                36.74N 88.65W
11/25/2018  M41.00 MPH       GRAVES             KY   MESONET

            KENTUCKY MESONET

0750 PM     NON-TSTM WND GST CADIZ                   36.87N 87.82W
11/25/2018  M42.00 MPH       TRIGG              KY   MESONET

            KENTUCKY MESONET

&&

PATS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Gibson

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Gibson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Strong Wind, Pike

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Pike forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Strong Wind, Posey

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Posey forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Spencer

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Spencer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Strong Wind, Vanderburgh

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Vanderburgh forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Strong Wind, Warrick

When
November 25, 11:00 PM CST to November 26, 8:00 AM CST
Where
Warrick forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789723, 789724, 789725, 789726, 789727, 789728.